There are some situations in which an esophagogastroduodenoscopy (EGD, an upper endoscopy) should be done right away. People who require an EGD are those with evidence of bleeding, weight loss, recurrent vomiting, difficulty swallowing or anemia.
DEAR DR. ROACH: I was on Pradaxa because I have atrial fibrillation. I had a total knee replacement in November 2012, and within a month I had to have hematomas removed on two separate occasions. My surgeon said that the blood thinner, Pradaxa, might have been the culprit. What are your thoughts?
I am going to start taking Xarelto. Could this cause the same problem in the future?
ANSWER: Both of these medications reduce the body’s ability to make blood clots. The major side effect of both is excessive bleeding. Any surgery increases the likelihood of bleeding, so the combination of a major surgery, like a total knee replacement, with a medication that increases bleeding risk means that bleeding is going to be likely. However, as the body heals in the days and even months after surgery, the risk of bleeding goes down. If you were to require another surgery, the risk of bleeding would be high.
On the other hand, the risk of a blood clot causing stroke in people with atrial fibrillation is about 5 percent per year without treatment, which is why treatment is recommended. It sometimes can be hard to balance clot/stroke risk against bleeding risk.
Dr. Keith Roach is a syndicated columnist.